Alert archive / Missouri / Areal Flood Advisories in 2021
Areal Flood Advisory 64, NWS St. Louis, MO
NWS St. Louis, MO issued this areal flood advisory at Jul 17, 2021, 7:09 PM CDT for Madison County, Saint Francois County, Missouri. It was in force for 97 min.
The area
The outline as issued.
The facts
- Issued
- Jul 17, 2021, 7:09 PM CDT (00:09 UTC)
- Expired
- Jul 17, 2021, 8:46 PM CDT
- In force
- 97 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
Counties Madison County, MO, Saint Francois County, MO
The radar
The St Louis radar (KLSX), 119 km from the middle of the area, began a volume at 00:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 0.2 hours before the alert went out and 309 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 346 J/kg
- Mixed-layer CIN
- -65 J/kg
- Mixed-layer LCL
- 826 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- -60 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
611
WGUS83 KLSX 180009
FLSLSX
Flood Advisory
National Weather Service St Louis MO
709 PM CDT Sat Jul 17 2021
MOC123-187-180200-
/O.NEW.KLSX.FA.Y.0064.210718T0009Z-210718T0200Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Madison MO-Saint Francois MO-
709 PM CDT Sat Jul 17 2021
The National Weather Service in St Louis has issued a
* Urban and Small Stream Flood Advisory for...
Northern Madison County in southeastern Missouri...
South Central Saint Francois County in southeastern Missouri...
* Until 900 PM CDT.
* At 709 PM CDT, Doppler radar indicated heavy rain due to
thunderstorms. This will cause urban and small stream flooding.
Between 1 and 2 inches of rain have fallen.
* Some locations that will experience flooding include...
Farmington, Fredericktown, Park Hills, Junction City, Knob Lick,
Mine La Motte and Doe Run.
Additional rainfall amounts of 1 to 2 inches are expected over the
area. This additional rain will result in minor flooding.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3764 9055 3768 9059 3777 9049 3765 9015
3755 9015 3760 9039 3763 9054 3764 9053
$$
MRB2 follow-up statements
409
WGUS83 KLSX 180108
FLSLSX
Flood Advisory
National Weather Service St Louis MO
808 PM CDT Sat Jul 17 2021
MOC123-187-180200-
/O.CON.KLSX.FA.Y.0064.000000T0000Z-210718T0200Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Madison MO-Saint Francois MO-
808 PM CDT Sat Jul 17 2021
...THE URBAN AND SMALL STREAM FLOOD ADVISORY REMAINS IN EFFECT UNTIL
9 PM CDT THIS EVENING FOR NORTHERN MADISON AND SOUTH CENTRAL SAINT
FRANCOIS COUNTIES IN SOUTHEASTERN MISSOURI...
At 808 PM CDT, Doppler radar indicated heavy rain due to
thunderstorms. This will cause urban and small stream flooding.
Between 2 and 2.5 inches of rain have fallen.
Some locations that will experience flooding include...
Farmington, Fredericktown, Park Hills, Junction City, Knob Lick,
Mine La Motte and Doe Run.
Additional rainfall amounts of 0.5 to 1 inch are expected over the
area. This additional rain will result in minor flooding.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3764 9055 3768 9059 3777 9049 3765 9015
3755 9015 3760 9039 3763 9054 3764 9053
$$
MRB252
WGUS83 KLSX 180146
FLSLSX
Flood Advisory
National Weather Service St Louis MO
846 PM CDT Sat Jul 17 2021
MOC123-187-180156-
/O.CAN.KLSX.FA.Y.0064.000000T0000Z-210718T0200Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Madison MO-Saint Francois MO-
846 PM CDT Sat Jul 17 2021
...THE URBAN AND SMALL STREAM FLOOD ADVISORY IS CANCELLED FOR
NORTHERN MADISON AND SOUTH CENTRAL SAINT FRANCOIS COUNTIES IN
SOUTHEASTERN MISSOURI...
The heavy rain has ended. Urban and small stream flooding is no
longer expected to pose a threat. Please continue to heed remaining
road closures.
LAT...LON 3764 9055 3768 9059 3777 9049 3765 9015
3755 9015 3760 9039 3763 9054 3764 9053
$$
MRBWhat forecasters said that day
The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this areal flood advisory went out at Jul 17, 6:31 PM CDT, 38 minutes earlier.
Area forecast discussion, Jul 17, 6:31 PM CDT, 38 minutes before
Area Forecast Discussion...Updated Aviation National Weather Service Saint Louis MO 631 PM CDT Sat Jul 17 2021 .UPDATE... Issued at 551 PM CDT Sat Jul 17 2021 Latest surface analysis places the sluggish cold front that is aiding convection across southern MO right near the southernmost tier of counties in the CWA. Despite the storms moving at a glacial pace in the absence of notable steering flow, they are typically short-lived. However, they will be monitored through the night for any flash flooding potential. Behind the weak front, slightly drier air is being ushered into eastern MO and western IL. With 70F+ dew points now impinged south of St. Louis, fog potential should be limited to southeast MO/southwest IL along with river valleys. High clouds from ongoing convection in southwest MO may also weaken radiational cooling tonight and keep fog potential even more limited. Tomorrow's forecast remains on track, with one minor addition of slight chance PoPs across west-central IL during the afternoon. CAMs, global models, and high-res ensemble guidance hint that a localized area of higher moisture could provide enough CAPE to spark isolated showers/storms. They should be short-lived in the absence of notable forcing, and the threat will diminish after sunset. MRB && .SHORT TERM... (Through Late Sunday Night) Issued at 251 PM CDT Sat Jul 17 2021 The cold front responsible for the showers and storms experienced the last couple of days has made its way just south of the CWA, and high pressure is centered over the Midwest. Residual boundary layer moisture just behind the front and 1,500-2,000 J/kg of SBCAPE per SPC mesoanalysis has allowed for convection to form in portions of central and southeastern Missouri. RAP soundings from these areas show poor lapse rates and a warm nose at roughly 700-600 mb, limiting convective growth. Therefore, I expect convection that forms in these areas to remain weak and short lived. Our focus for this evening and overnight is the upper-level shortwave and MCV seen over eastern Kansas presently. It is expected that the MCV will continue its southeastward trajectory, skirting the southwestern and southern portion of the CWA this evening and overnight. The 12z HREF kept convection well confined to portions of southeastern Missouri and southwestern Illinois, but recent HRRR runs have edged convection a little further north toward the I-70 corridor as the MCV passes by. Given the aforementioned lapse rates over the CWA and generally unfavorable environment for convection, I'm not sure I buy in to this recent, more northerly solution just yet. That being said, I've taken somewhat of a middle ground and edged the chance of scattered showers a little further north than the previous forecast and kept them going longer tonight. With limited instability and 0-6 km shear around 15 kts, convection will remain weak and thunder will be limited. However, precipitable water over southeastern Missouri and southwestern Illinois is around 1.5-1.75", and if heavier showers move over areas that saw high rainfall totals recently, an isolated flash flood threat may be realized tonight, but I have low confidence in that at this time. Additionally, with the relatively same airmass in place over the CWA tonight as was last night, I can't rule out another round of patchy fog. Current surface obs show dry air pushing into the CWA from the northeast, but I'm uncertain with how far this will make it into the CWA. I currently have patchy fog in the forecast mainly for portions of southeastern Missouri and southwestern Illinois where surface moisture is higher thanks to recent rainfall. Tomorrow's convective trends largely depend on what happens tonight, but confidence remains high that the best chance for isolated to scattered showers and maybe a brief thunderstorm to occur is over portions of southeastern Missouri where boundary layer moisture will remain sufficient for convection. Temperatures will remain below normal thanks to the post-frontal high pressure remaining centered over the Midwest. Elmore .LONG TERM... (Monday through Next Saturday) Issued at 251 PM CDT Sat Jul 17 2021 Through the first half of the upcoming work week, the upper- level pattern will hold, with a trough over the eastern U.S. and an amplified ridge over the western half of the country. This will keep the Middle Mississippi Valley in northwest flow aloft, and at the surface, an area of high pressure will keep winds northeasterly at the surface. This setup will help keep temperatures at or below normal through Wednesday. For Thursday through the end of the extended period, ensemble guidance shows the western ridge building eastward. In response, the surface high will drift eastward and return southerly low-level flow to the CWA. This flow will advect warm, moist air into the region, leading to an increase in temperatures and humidity by the week's end. Ensemble solutions diverge near the end of the period with the expansion of the ridge relative to the Middle Mississippi Valley, leading to uncertainty with weather at the surface - particularly rain chances. With the increase in boundary layer moisture and uncertainty with the upper- level flow, I can't rule out a low chance of convection over portions of the CWA, but my confidence is higher in a mostly dry forecast for the week's end. Elmore && .AVIATION... (For the 00z TAFs through 00z Sunday Evening) Issued at 551 PM CDT Sat Jul 17 2021 VFR conditions are currently forecast at all terminals through the valid TAF period, however indications of brief MVFR CIGs do appear in the guidance. A weak cold front is now draped across southern MO and far- southern IL, with slightly-drier air behind the boundary. This drier air, coupled with high clouds from convection in western MO, should counteract the potential for fog redevelopment tonight at the terminals. Guidance is also hinting at MVFR CIGs approaching the terminals tomorrow morning, but it appears that the best chances for this stay clear of the sites. That being said, SCT MVFR wording was left in at all terminals to hint that clouds could be that low. Winds will remain relatively light and generally northeasterly through the period. MRB && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous weather outlook, Jul 17, 6:41 PM CDT, 28 minutes before
Hazardous Weather Outlook National Weather Service Saint Louis MO 641 PM CDT Sat Jul 17 2021 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-182345- Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO- Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO- Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO- Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO- Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL- Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO- Saint Clair-Saint Francois MO-Saint Louis City MO-Saint Louis MO- Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO- 641 PM CDT Sat Jul 17 2021 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight. Isolated thunderstorms are possible tonight across portions of southeast Missouri and southwest Illinois. Severe thunderstorms are not expected. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Widely-scattered thunderstorms are possible Sunday in southeast Missouri, southwest Illinois and west-central Illinois. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. MRB
The office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 2:14 AM CDT | Areal Flood Advisory | LSX | Sainte Genevieve, Saint Francois | 3 hr |
| Jul 18, 3:06 AM CDT | Areal Flood Advisory | LSX | Crawford | 3 hr |
| Jul 18, 4:24 AM CDT | Areal Flood Advisory | LSX | Washington | 3 hr |
| Jul 18, 7:44 AM CDT | Areal Flood Advisory | LSX | Madison | 3 hr |
Nearby
Areal Flood Advisories in Missouri, 2021Every areal flood advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.